Case Presentation: A 76-year-old white woman with a past medical history of RA, being treated with MTX, sarilumab, and folic acid supplementation, presented to the hospital for worsening pain and lethargy. Physical exam displayed dry mucous membranes, ulcerations throughout the oropharynx, and purple digits from distal interphalangeal joints to the fingernails bilaterally. Additionally, she was found to have an AKI and pancytopenia. MTX and Sarilumab were discontinued due to concern for toxicity and bone marrow suppression. Leucovorin was added, and a bone marrow biopsy was negative for leukemia/lymphoma and aplastic anemia. On day 13 of admission, the patient’s rectal tube recorded 500cc of bright red blood. CT scan showed findings consistent with multicystic hemorrhagic processes involving the lungs, bowel wall, and iliopsoas, and active extravasation from the large bowel at the splenic flexure. Follow-up colonoscopy results showed multiple ulcerations; however, the source of the bleeding was still unknown. The patient briefly stabilized, but two days later, she experienced large volume hematochezia. A tagged red blood cell scan showed findings consistent with an upper GI bleed. The patient was taken for esophagogastroduodenoscopy, which found two large duodenal ulcers that were subsequently cauterized. The patient’s status improved following the intervention. She was discharged on hospital day 29 with return to her baseline functional status and no recurrence of any pancytopenia-related complications.
Discussion: MTX is a folate antagonist that competitively inhibits dihydrofolate reductase leading to decreased formation of pyrimidine and purine nucleotides and, thus, attenuation of DNA synthesis and cellular replication. As such, MTX is often used in the treatment of malignancies, autoimmune disorders, and abortion1. Polyglutamation of MTX causes patients to experience ulcers and bleeding or pancytopenia depending on the cell line affected2,3. It is essential to recognize these signs of MIT and promptly discontinue the drug to avoid significant morbidity and mortality. Complications to be aware of include myelosuppression, pneumonitis, hepatotoxicity, and gastrointestinal toxicity4,5. Early toxicity presents as oral mucositis, as seen in this patient. If MTX concentrations continue to rise, frank bleeding can be observed. Toxicity risk increases with renal impairment and NSAID use. Folic acid supplementation, which this patient received, has been shown to decrease the risk of MIT. Other risk factors for MIT include older age, alcohol ingestion, peptic ulcers, folic acid deficiency, hypoalbuminemia, and concomitant antibiotic therapy, especially with TMP-SMX6. In summary, comprehensive medication reviews are essential for patients who present with oral mucositis or pancytopenia with a history of RA. Any patient found to be taking MTX should have their medication held, followed by prompt resuscitation with IV fluids, as well as administration of prophylactic antibiotics, leucovorin, and folic acid7.
Conclusions: ○ Despite widespread use, MTX can cause detrimental side effects, including myelosuppression, pneumonitis, hepatotoxicity, and/or gastrointestinal damage. ○ Patients presenting with symptoms of oral mucositis or pancytopenia should have a comprehensive medication review completed to assess for possible pharmacologic causes.○ Patients taking MTX should be monitored with frequent lab work, including blood counts, GFR, and renal dosing of MTX.